Maximum likelihood estimation and natural pairwise estimating equations are identical for three sequences and a symmetric 2-state substitution model

Research output: Contribution to journalJournal articleResearchpeer-review


  • Fulltext

    Final published version, 485 KB, PDF document

Consider the problem of estimating the branch lengths in a symmetric 2-state substitution model with a known topology and a general, clock-like or star-shaped tree with three leaves. We show that the maximum likelihood estimates are analytically tractable and can be obtained from pairwise sequence comparisons. Furthermore, we demonstrate that this property does not generalize to larger state spaces, more complex models or larger trees. Our arguments are based on an enumeration of the free parameters of the model and the dimension of the minimal sufficient data vector. Our interest in this problem arose from discussions with our former colleague Freddy Bugge Christiansen.

Original languageEnglish
JournalTheoretical Population Biology
Pages (from-to)1-4
Publication statusPublished - 2024

Bibliographical note

Publisher Copyright:
© 2024 The Authors

    Research areas

  • Maximum likelihood estimation, Pairwise comparisons, Phylogenetic trees

ID: 381062110